Winter Storm, Dundy
- When
- January 13, 7:00 AM MST to 9:00 PM MST
- Where
- Dundy forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
A strong winter storm system brought a variety of severe winter weather to far southwest Nebraska on the morning of January 13th before finally ending in the evening of the same day. Freezing drizzle iced up roads and sidewalks during the morning hours before switching over to all snow by noon.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A strong winter storm system brought a variety of severe winter weather to far southwest Nebraska on the morning of January 13th before finally ending in the evening of the same day. Freezing drizzle iced up roads and sidewalks during the morning hours before switching over to all snow by noon. Snowfall amounts varied from 1 to 2 inches across Dundy county to 3 to 6 inches across Hitchcock and Red Willow counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 13, 4:05 AM MST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE GOODLAND KS 405 AM MST SAT JAN 13 2001 AFTER ADDITIONAL COORDINATION WITH SURROUNDING OFFICES...DECIDED TO INCREASE TOTAL ACCUMULATIONS iTO 1 TO 3 INCHES IN WRN CWFA...AND TO 2 TO 4 INCHES IN THE NE PTN CWFA. THANKS PUB AND DEN FOR THE PHONE CALLS. .GLD...NONE. BULLER
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-132300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 452 AM MST SAT JAN 13 2001 ...SNOWY AND WINDY CONDITIONS EXPECTED FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA...AND ALL OF NORTHWEST KANSAS FOR TODAY AND TONIGHT... A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF SOUTHERN COLORADO INTO CENTRAL KANSAS TODAY...AND THEN INTO EASTERN NEBRASKA TONIGHT. THIS STORM WILL SPREAD SNOW ACROSS THE ENTIRE TRI STATE AREA. THE PRECIPITATION WILL BEGIN AS RAIN ACROSS NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. THE RAIN SHOULD CHANGE TO SNOW IN LOCATIONS ALONG AND WEST OF A LINE FROM TRENTON NEBRASKA TO COLBY TO LEOTI DURING THE MORNING. IN LOCATIONS TO THE EAST OF THAT LINE...THE CHANGE TO SNOW SHOULD OCCUR IN THE AFTERNOON. BY THIS EVENING...SNOWFALL AMOUNTS WILL RANGE FROM 1 TO 4 INCHES ACROSS THE AREA. THE HIGHEST SNOWFALL AMOUNTS WILL OCCUR IN YUMA COUNTY OF COLORADO...AND IN THE COUNTIES ALONG THE NEBRASKA AND KANSAS BORDER. GUSTY NORTHWEST WINDS OF 20 TO 30 MPH ARE ALSO EXPECTED TO DEVELOP DURING THE DAY...AND CONTINUE INTO TONIGHT. DUE TO THE VERY WET NATURE OF THE SNOW...AND RELATIVELY WARM GROUND TEMPERATURE...THESE WINDS ARE ONLY EXPECTED TO CAUSE MINOR BLOWING AND DRIFTING OF THE SNOW. THE COMBINATION OF THE WINDS AND COOLING TEMPERATURES WILL DROP WIND CHILLS TO BELOW ZERO TONIGHT. STAY TUNED TO NOAA WEATHER RADIO... COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS WINTER WEATHER EVENT. BULLER
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, January 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5230090, 5230091, 5230092.